Thunderstorm Wind, De Soto
- When
- January 25, 12:12 PM CST
- Where
- De Soto County, 1.17 mi E of Mansfield
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.030, -93.700
Several trees were downed throughout the parish.
A vigorous upper level storm system moved out of west Texas and into central Texas during the morning of January 25th. An area of low pressure at the surface moved out of extreme southern Texas and into east central Texas during the late morning and afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A vigorous upper level storm system moved out of west Texas and into central Texas during the morning of January 25th. An area of low pressure at the surface moved out of extreme southern Texas and into east central Texas during the late morning and afternoon hours. A warm front which was just off the southeast Texas/southwest Louisiana coast on the 24th, moved north during the morning and took a position along or just south of the interstate 20 corridor of northeast Texas and northern Louisiana. A moderately unstable airmass was noted in the warm sector south of the warm front with dewpoints in the middle 60s. A very strong low level and deep layer shear storm environment developed across the region and the result was strong to severe thunderstorms, some of which produced isolated tornadoes across the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jan 25, 11:18 AM CST, 54 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1118 AM CST WED JAN 25 2012
.DISCUSSION...
QUICK UPDATE TO ADD THE REMAINING LA PARISHES TO TORNADO WATCH 15.
WARM FRONT HAS MOVED THROUGH SHV...WHICH SHOULD HELP TO INCREASE
THE INSTABILITY IN THE I-20 CORRIDOR. PRELIMINARY DATA FROM A
SPECIAL 17Z SOUNDING ALSO INDICATING INCREASING INSTABILITY AND
STRONGLY VEERING WINDS IN THE LOW LEVELS. THUS...AT LEAST SOME
THREAT FOR TORNADOES COULD EXTEND INTO THESE AREAS. WILL LOOK AT
CLEARING SOME COUNTIES BEHIND THE LINE OF STORMS WITHIN THE NEXT
HOUR OR SO. /12/
&&
.PREV DISCUSSION... /ISSUED 1018 AM CST WED JAN 25 2012/
DISCUSSION...
HEAVY RAINFALL SETTING UP ACROSS PARTS OF THE REGION THIS MORNING.
AREAS TO OUR W HAVE BEEN EXPERIENCING FLASH FLOODING WITH THE
CONVECTION THAT IS MOVING INTO OUR E TX/SE OK/SW AR COUNTIES.
MODELS CONTINUE TO SHOW AN AXIS OF HEAVIER QPF GENERALLY ALONG THE
I-30 CORRIDOR...ALONG THE TRACK OF A MESO-LOW CURRENTLY JUST W OF
TYR. WITH ALL OF THIS FACTORED IN...HAVE ISSUED A FF WATCH THROUGH
6 AM THU. DEPENDING ON HOW TODAY GOES...THE WATCH MAY NEED TO BE
EXTENDED. WILL EVALUATE THIS FURTHER WITH THE AFTERNOON PACKAGE.
TORNADO WATCH REMAINS IN EFFECT THROUGH 3 PM FOR PORTIONS OF THE
REGION...GENERALLY S OF I-20.
HAVE MADE SOME MINOR ADJUSTMENTS TO POPS...MAX TEMPS...AND DEW
POINTS FOR THE MORNING UPDATE. PRODUCTS OUT SHORTLY. /12/
AVIATION...
THE 15Z SFC ANALYSIS INDICATES A SFC LOW BETWEEN UTS AND DKR...WITH
A WARM FRONT EXTENDING NE TO NEAR JSO...TO RFI...TO
SHV...MNE...RSN...TO JUST S OF MLU. THIS FRONT WILL CONTINUE TO
DRIFT N TOWARDS THE AR/LA LINE BY THIS AFTERNOON...WITH THE
ATTENDANT SFC LOW SHIFTING NE ALONG THE FRONT. A LINE OF CONVECTION
EXTENDS S OF THE FRONT ACROSS DEEP AND SE TX...AND WILL MARCH ENE
ACROSS THE WARM SECTOR /DEEP E TX/NCNTRL LA/ THROUGH MID TO LATE
AFTERNOON. MVFR CIGS WILL BE PREVALENT ACROSS THE WARM SECTOR AHEAD
OF THE CONVECTION...BEFORE FALLING THE IFR/LIFR WITH REDUCED VSBYS
AND WIND GUSTS TO 50KTS IN/NEAR THE STRONGER STORMS. N OF THE
FRONT...IFR/LOW MVFR CIGS WILL CONTINUE...WITH AN EXTENSIVE AREA OF
SHRA LIFTING ENE AHEAD OF A CLOSED LOW THAT WILL DRIFT SLOWLY E INTO
CNTRL TX THIS EVENING. CONVECTION WILL AFFECT THE SHV TERMINAL
BETWEEN 18-19Z...AND MLU BETWEEN 21-24Z...AS SCT CONVECTION DEVELOPS
AHEAD OF THE MAIN LINE. DRY SLOTTING AHEAD OF THE CLOSED LOW WILL
TAPER THE CONVECTION FROM W TO E THIS EVENING...ENDING ACROSS THE
TYR/GGG/LFK/SHV NEAR OR PRIOR TO 00Z. THE CONVECTION WILL LIKELY
LINGER ACROSS SCNTRL AR/NCNTRL LA THROUGH 06Z...WITH SCT SHRA AND
ISOLATED TSRA POSSIBLY DEVELOPING LATE IN THE TAF PERIOD WITH THE
APPROACH OF THE CLOSED LOW. ONCE THE CONVECTION DIMINISHES THIS
EVENING...IFR CIGS SHOULD DEVELOP IN THE WARM SECTOR...WITH LIFR
CIGS POSSIBLE ACROSS THE WRN SECTIONS OF E TX...AS THE SFC LOW
DRIFTS ENE TO NEAR SHV BY 12Z. AS THIS HAPPENS...A COLD FRONT WILL
SLOWLY BRIDGE SSE INTO SCNTRL AR/NCNTRL LA DURING THE LATE
MORNING/EARLY AFTERNOON HOURS THURSDAY. ESE WINDS 10-15KTS TODAY
WILL VEER S AROUND 5KTS THIS EVENING S OF THE WARM FRONT. ACROSS SE
OK/SW AR/EXTREME NE TX...NNE WINDS 5-10KTS CAN BE EXPECTED. /15/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 66 58 60 43 63 / 100 80 50 20 10
MLU 67 59 68 45 58 / 100 90 60 30 10
DEQ 51 48 54 36 59 / 100 80 60 20 10
TXK 56 54 57 41 59 / 100 80 60 30 10
ELD 61 57 60 43 59 / 100 90 60 30 10
TYR 59 50 59 40 64 / 100 40 40 20 10
GGG 62 52 59 42 63 / 100 60 40 20 10
LFK 74 50 60 43 63 / 100 60 30 20 10
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES:
ARZ050-051-059>061-070>073.
LA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES:
LAZ001>004-010.
OK...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES:
OKZ077.
TX...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES:
TXZ096-097-108>112-124>126-136>138-149>153-165>167.
&&
12/15HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1151 AM CST WED JAN 25 2012 ARZ050-051-059>061-070>073-OKZ077-TXZ096-097-108>112-124-125-136- 261200- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION AR-MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP- MORRIS-CASS-WOOD-UPSHUR-SMITH- 1151 AM CST WED JAN 25 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT AS A STRONG SURFACE LOW PRESSURE SYSTEM APPROACHES FROM THE SOUTHWEST. RAINFALL WILL BE HEAVY AT TIMES. AN ADDITIONAL ONE TO TWO INCHES WILL BE POSSIBLE IN AREAS THAT HAVE ALREADY RECEIVED TWO TO FOUR INCHES. THEREFORE...FLASH FLOODING WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THURSDAY. LOCATIONS ACROSS SOUTHWEST ARKANSAS WILL GENERALLY BE THE MOST AT RISK FOR HEAVY RAIN THURSDAY. HOWEVER...SEVERE WEATHER IS NOT EXPECTED. RAIN IS EXPECTED TO LINGER UNTIL EARLY FRIDAY WHEN THE MAIN UPPER LEVEL TROUGH MOVES EAST OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT... MAINLY FOR FLASH FLOODING REPORTS. LAZ001>006-010>014-017>022-TXZ126-137-138-149>153-165>167-261200- CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-UNION LA-DE SOTO- RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-NATCHITOCHES-WINN- GRANT-CALDWELL-LA SALLE-MARION-GREGG-HARRISON-CHEROKEE-RUSK- PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX- 1151 AM CST WED JAN 25 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH TONIGHT...AS A STRONG LOW PRESSURE SYSTEM APPROACHES FROM THE SOUTHWEST. RAINFALL MAY BE HEAVY AT TIMES. AN ADDITIONAL ONE TO TWO INCHES WILL BE POSSIBLE OVER PARTS OF EAST TEXAS THAT HAVE ALREADY RECEIVED TWO TO FOUR INCHES. PARTS OF NORTH LOUISIANA ARE EXPECTED TO RECEIVE ONE TO THREE INCHES DURING THE EVENT. THEREFORE...FLASH FLOODING CANNOT BE RULED OUT. IN ADDITION...A DAMAGING WIND AND ISOLATED TORNADO THREAT WILL ACCOMPANY ANY THUNDERSTORMS...GENERALLY ALONG AND SOUTH OF THE I 20 CORRIDOR. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THURSDAY. LOCATIONS EAST OF THE INTERSTATE 49 CORRIDOR WILL GENERALLY BE THE MOST AT RISK FOR ANY HEAVY RAIN THURSDAY. HOWEVER...SEVERE WEATHER IS NOT EXPECTED. RAIN IS EXPECTED TO LINGER UNTIL EARLY FRIDAY WHEN THE MAIN UPPER LEVEL TROUGH MOVES EAST OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT. 12
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
931 AM CST WED JAN 25 2012
TXZ149-150-152-251615-
CHEROKEE-NACOGDOCHES-RUSK-
931 AM CST WED JAN 25 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 1015 AM CST...FOR THE FOLLOWING
COUNTIES...
IN EASTERN TEXAS...
NACOGDOCHES...
IN NORTHEAST TEXAS...
RUSK AND CHEROKEE...
INCLUDING THE FOLLOWING LOCATIONS...
ALTO...DOUGLASS...JACKSONVILLE...JOINERVILLE...MAYDELLE...
MORRILL...NEW SALEM...PONTA...RUSK...SACUL...TRAWICK AND
TURNERTOWN...
AT 928 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 11 MILES WEST OF MORRILL...OR 14
MILES SOUTHWEST OF RUSK...MOVING NORTHEAST AT 55 MPH.
PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
THESE STORMS HAVE TO POTENTIAL TO INTENSIFY. STAY TUNED FOR FURTHER
WEATHER INFORMATION.
03PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1026 AM CST WED JAN 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM TSTM WND DMG WELLS 31.49N 94.95W
01/25/2012 CHEROKEE TX LAW ENFORCEMENT
TREE DOWN NEAR FM ROAD 1911.
&&
20PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1049 AM CST WED JAN 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 AM TSTM WND DMG 1 E CUSHING 31.81N 94.82W
01/25/2012 NACOGDOCHES TX LAW ENFORCEMENT
SEVERAL DOWNED TREES ALONG HIGHWAY 204.
&&
20PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1051 AM CST WED JAN 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 AM TSTM WND DMG MOUNT ENTERPRISE 31.91N 94.68W
01/25/2012 RUSK TX LAW ENFORCEMENT
REPORT OF ROOF BLOWN OFF HOUSE AND BLOCKING PARTS OF
HIGHWAY 259.
&&
20PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1105 AM CST WED JAN 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 AM TSTM WND DMG LUFKIN 31.33N 94.73W
01/25/2012 ANGELINA TX LAW ENFORCEMENT
TREES DOWN IN ANGELINA COUNTY.
&&
20PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1117 AM CST WED JAN 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 AM TSTM WND DMG LUFKIN 31.33N 94.73W
01/25/2012 ANGELINA TX 911 CALL CENTER
WOODEN GUARD SHACK AT FOOD PLANT BLOWN OVER AND MOVED
ABOUT 50 FEET.
&&
20The Shreveport radar (KSHV), 49 km away, was scanning. The volume nearest the first event began at 18:10 UTC.
7 thunderstorm wind, 1 tornado. Local standard time, as filed.
Several trees were downed throughout the parish.
Trees were downed along Friendship Road in Frierson, Louisiana.
A driver of an 18-wheeler suffered minor injuries when his truck was blown over into a ditch from thunderstorm wind gusts. The incident occurred on Hwy. 175 just west of Hwy. 1.
Trees were reported down near Pilgrim Rest at Camp Zion, Horseshoe Road and Buchanan Street. Significant tree damage was also reported along with some roof damage and light pole damage in the city park across from the Webster Parish Library. A car was also damaged by the debris and a trampoline was blown from a persons back yard.
Trees were downed across the southern third of Sabine Parish.
The National Weather Service conducted a storm survey in Sabine Parish and concluded that damage was the result of an EF0 tornado. The tornado first touched down northwest of Peason near the intersection of Bridges Road and Hwy 118. The tornado tracked southeast generally parallel to Hwy 118. Damage consisted mostly of numerous tree branches being snapped. Near the intersection of Hwy 118 and Peason Road, several outbuildings suffered roof damage. Two chicken houses had portions of their metal roofs completed removed and other sections where the metal had been peeled back. Owner of the property reported that he heard the tornado. The tornado continued southeast causing sporadic tree damage before lifting along Hwy 118 west of the Sabine/Natchitoches Parish Line. The maximum winds are estimated at 65-75 mph.
A metal roof was partially blown off a home at Marco, Louisiana.
A sports utility vehicle was blown off Interstate 49 near mile marker 113 northeast of Flatwoods, Louisiana. There were no report of any injuries.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2012Every state in 2012This day in weather historyThe tornado archive for Louisiana, 2012Warnings in Louisiana, January 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 355043, 355044, 355115, 355046, 355048, 355047, 355966, 355049.